Alert archive / North Dakota / Special Weather Statements in 2025

Special Weather Statement, NWS Bismarck, ND

August 5, 2025Mountrail County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 5, 2025, 11:30 PM CDT for Mountrail County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2025, 11:30 PM CDT (04:30 UTC)
Expired
Aug 6, 2025, 12:00 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
50

County Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS83 KBIS 060430
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1130 PM CDT Tue Aug 5 2025
 
NDZ010-060500-
Mountrail ND-
1130 PM CDT Tue Aug 5 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MOUNTRAIL COUNTY
THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belden, or 10 miles southeast of Stanley, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Belden and Tagus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4835 10192 4805 10192 4806 10237 4824 10242
TIME...MOT...LOC 0430Z 258DEG 11KT 4817 10230 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

ANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:12 PM CDT, 18 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible through this evening.
  • Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday.
  • Quieter and seasonably cool weather expected for the upcoming weekend.
Area forecast discussion, Aug 5, 11:12 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1112 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible
  through this evening.

- Severe weather is possible again on Thursday, possibly
  lingering into eastern portions of the area into Friday.

- Quieter and seasonably cool weather expected for the upcoming
  weekend.

&&

.UPDATE...
Issued at 1112 PM CDT Tue Aug 5 2025

A few storms continue to be found close to an upper level low in
the northwest and north central. There is some modest
instability in this area, although shear is lacking. Have
adjusted PoPs to account for this activity over the next few
hours. Low clouds have formed as clouds are clearing. There
could be some patchy fog tonight given lingering high humidity
and light winds. Added patchy fog mention in the forecast for
central and eastern portions.

UPDATE
Issued at 858 PM CDT Tue Aug 5 2025

Severe weather threat has moved out of the CWA, thus have
cancelled the remaining Tornado Watch. A few lingering showers
and thunderstorms may be found through the evening in the east
and the northwest. Of concern are high rainfall amounts in
southeastern portions of the state. Here 2 to 6 inches of rain
have fallen this afternoon and evening, with isolated reports of
7 inches. Have extended the Flash Flood Warning to cover the
areas with higher rainfall totals from this evening. Have also
issued a Flood Advisory for other areas with high rainfall
amounts and some reports of minor flooding so far. This Flood
Advisory will go through the night.

UPDATE
Issued at 805 PM CDT Tue Aug 5 2025

Upper level wave and associated low level jet has shifted
eastward. Thus will cancel a bulk of the Tornado Watch, although
areas with current thunderstorm activity will still remain in
the watch. Heavy rainfall may still bring a flooding threat
through the evening.

UPDATE
Issued at 710 PM CDT Tue Aug 5 2025

Tornado Watch Continues until 10 PM CDT / 9 PM MDT in much of
south central North Dakota. High CAPE and high shear will
continue through the evening, with much of the shear coming in
the lower levels due to a low level jet. With high dewpoints and
low LCLs, a tornado is possible possible with supercells or
rotation in QLCS lines of storms. Area with the highest tornado
threat generally remains in the James River Valley through the
evening. With high shear and CAPE hail up to two inches in
diameter will be possible. Wind gusts could be up to 70 mph with
high 0 to 3 km shear, although DCAPE is somewhat lacking. All
thunderstorms could produce heavy rainfall as Pwats are over 1.5
inches in most areas, and storm motion is somewhat slow. Anyone
within the Tornado Watch should stay weather aware this
evening.

&&

.DISCUSSION...
Issued at 221 PM CDT Tue Aug 5 2025

Showers continue over parts of northwestern and north central North
Dakota, while scattered sub-severe (though strong at times)
thunderstorms continue to develop in south central ND. The big
question remains as to what exactly will happen this afternoon.
The RAP suggests plenty of instability at around 2000 to 3000
J/kg of MUCAPE near the ND/SD border with little CIN by mid-
afternoon. However, with convection that passed through this
morning, and continues at this time, stratus still covers much
of the forecast area. So there definitely remains some question
as to how much the environment can recover this afternoon, and
just how widespread the severe weather threat will be.

Based on current satellite imagery and forecast models, there
seem to be two areas most likely to see more organized
thunderstorm development today. The first is in northwestern
ND, where skies have mostly cleared and isolated strong to
severe thunderstorms are possible. The second, and probably the
most favorable area for severe weather, is the south central,
especially along and south of I94. The south central is where
both skies have begun to clear and elevated mixed layer
dewpoints at around 65 degrees are present. That said,
definitely can't rule out development in the southwest either,
or a few storms north of I94 becoming severe.

Should additional organized thunderstorms develop this
afternoon in the south central, adequate shear is progged with
around 30 to 40 kts of 0 to 6 km bulk shear. Overall storm mode
is favored to be more clustered, though a few discrete cells
may develop during the afternoon. Combined with more than
adequate shear and the potential for a few discrete cells, along
with aforementioned 2000 to 3000 J/kg of MUCAPE, golf ball size
hail, winds up to 70 mph, and a tornado or two remain the
biggest threats.

Once any thunderstorms clear out late this afternoon or evening,
expect mostly dry conditions for the remainder of the night
through Wednesday. There are low chances for shower and
thunderstorm development in southwestern ND Wednesday evening,
but severe weather seems unlikely at this time. Beyond
Wednesday, severe thunderstorm potential returns both Thursday
and Friday. On Thursday, elevated instability and increasing
shear are progged in some model output. This could result in
scattered severe thunderstorm development anywhere in the CWA.
Models then agree that upper low pressure moves from west to
east across south central Canada to end the week. A stronger
trough off this low could produce additional severe weather on
Friday, especially in southeastern parts of the forecast area.

A gradual warming trend is expected through Thursday with highs
forecast to reach the low 80s to low 90s. A cooldown is then
favored to finish out the week with highs in the 70s possibly
returning for much of the state. Lows will also return to the
50s for much of the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 710 PM CDT Tue Aug 5 2025

Showers and thunderstorms will be possible through this evening
across eastern TAF sites, with some isolated coverage elsewhere.
MVFR to perhaps brief IFR conditions are possible with any
thunderstorms. Strong winds and hail are also possible with
strong to severe thunderstorms. Showers and thunderstorms then
diminish late this evening into the early overnight hours. Some
MVFR cloud cover could linger across central and eastern sites
tonight, with VFR cloud cover moving from west to east later
tonight through Wednesday morning. The remainder of Wednesday
looks to see VFR conditions with some westerly winds, perhaps
breezy at times.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...Telken
AVIATION...Anglin
Hazardous weather outlook, Aug 5, 10:51 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1051 PM CDT Tue Aug 5 2025

NDZ001>003-009>011-017>021-034-042-045-070400-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Morton-Grant-Sioux-
1051 PM CDT Tue Aug 5 2025 /951 PM MDT Tue Aug 5 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible tonight. The primary
threats are quarter size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again Thursday.

NDZ031>033-040-041-043-044-070400-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
951 PM MDT Tue Aug 5 2025

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight. The threat of severe
weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-070400-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1051 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible tonight. The primary
threats are quarter size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible again on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, Thursday, and Friday.

In the hours before

Local storm report, Aug 5, 10:16 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1016 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Rain             5 NNE Porcupine         46.29N 101.04W
08/05/2025  M3.50 Inch       Morton             ND   Public

            Report relayed via broadcast media.

&&

JGA
Local storm report, Aug 5, 10:18 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1018 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Rain             Gackle                  46.63N 99.14W
08/05/2025  M1.50 Inch       Logan              ND   Emergency Mngr

            24 hour rain total. Relayed via emergency
            manager.

&&

JGA
Local storm report, Aug 5, 10:19 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1019 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Rain             Lehr                    46.28N 99.35W
08/05/2025  E4.00 Inch       McIntosh           ND   Emergency Mngr

            24 hour rain total. Relayed via emergency
            manager.

&&

JGA
Special weather statement, Aug 5, 10:34 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1034 PM CDT Tue Aug 5 2025

NDZ002-060415-
Burke ND-
1034 PM CDT Tue Aug 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BURKE COUNTY THROUGH
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lignite, or 31 miles east of Crosby, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lignite, Portal, Flaxton, and Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10202 4873 10257 4886 10275 4900 10257
TIME...MOT...LOC 0333Z 228DEG 32KT 4886 10260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 5, 11:14 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1114 PM CDT Tue Aug 5 2025

NDZ002-003-011-060445-
Ward ND-Renville ND-Burke ND-
1114 PM CDT Tue Aug 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...NORTHWESTERN
RENVILLE AND NORTHEASTERN BURKE COUNTIES THROUGH 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bowbells, or 36 miles north of Stanley, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowbells, Sherwood, Flaxton, Niobe, Coteau, and Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10149 4895 10150 4870 10212 4865 10231
      4899 10256 4900 10251
TIME...MOT...LOC 0414Z 239DEG 49KT 4883 10223

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ANGLIN
Special weather statement, Aug 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1130 PM CDT Tue Aug 5 2025

NDZ010-060500-
Mountrail ND-
1130 PM CDT Tue Aug 5 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MOUNTRAIL COUNTY
THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belden, or 10 miles southeast of Stanley, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Belden and Tagus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4835 10192 4805 10192 4806 10237 4824 10242
TIME...MOT...LOC 0430Z 258DEG 11KT 4817 10230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ANGLIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:28 PM CDTSpecial Weather StatementBISWilliams32 min
Aug 5, 8:11 PM CDTAreal Flood AdvisoryBISDickey, LaMoure, Logan, McIntosh36 hr
Aug 5, 10:34 PM CDTSpecial Weather StatementBISBurke41 min
Aug 5, 11:14 PM CDTSpecial Weather StatementBISRenville31 min

Nearby

Special Weather Statements in North Dakota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.